Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Goodland, KS

May 31, 2006Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2006, 6:17 PM MDT for Kit Carson County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 6:17 PM MDT (00:17 UTC)
Expired
May 31, 2006, 7:15 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:29 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 31, 2:29 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 31 2006

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH
FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC.
MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS
VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE
ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO
HAVE BEEN PUSHED WELL SOUTH OF THE AREA.

AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE
AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID
LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH
DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT.
OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT.
THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM
BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW
LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE
UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING
BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM...
UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET.

TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL
MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS
FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE
LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS
BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE
MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF
CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE
AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF
IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS
CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT
WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST
FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO
PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY.
RAINFALL LOOKS TO IMPACT THAT AREA.

THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE
FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER.
WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND
REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY
SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE
SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE
SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE
MAXES.

FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE
DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST
SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN
PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT
QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE
LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT
CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON
GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY
OF SUN.

SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL
TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS
RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS
PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN.
IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING
THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO
PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID
WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE
WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY
COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES
THROUGH THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, May 31, 10:15 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT.
LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY
MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT
WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE
LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH
ANY STORMS LINGERING DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR
EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LOCKHART/JDK

In the hours before

Local storm report, May 31, 5:20 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             10 SW GOODLAND          39.25N 101.84W
05/31/2006  M1.25 INCH       SHERMAN            KS   PUBLIC

&&

MLAMMERS
Local storm report, May 31, 5:26 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FLAGLER                 39.29N 103.07W
05/31/2006  E0.88 INCH       KIT CARSON         CO   FIRE DEPT/RESCUE

&&

MLAMMERS
Local storm report, May 31, 5:35 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 S GOODLAND            39.31N 101.71W
05/31/2006  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, May 31, 6:04 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     16 N KIT CARSON         38.99N 102.80W
05/31/2006  E60 MPH          CHEYENNE           CO   NWS EMPLOYEE

&&

JMARTIN
Local storm report, May 31, 6:15 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GOODLAND                39.35N 101.71W
05/31/2006  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:01 PM MDTSevere Thunderstorm WarningGLDSherman59 min
May 31, 6:11 PM MDTSevere Thunderstorm WarningGLDWallace64 min
May 31, 6:52 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace53 min
May 31, 7:01 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
May 31, 7:12 PM MDTSevere Thunderstorm WarningGLDSherman29 min
May 31, 7:17 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min
May 31, 7:23 PM MDTFlash Flood WarningGLDSherman4 hr
May 31, 7:47 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.